A Caltech Library Service

Analysis of the Belinfante-Swihart Theory of Gravity

Lee, David L. and Lightman, Alan P. (1973) Analysis of the Belinfante-Swihart Theory of Gravity. Physical Review D, 7 (12). pp. 3578-3586. ISSN 2470-0010. doi:10.1103/PhysRevD.7.3578.

See Usage Policy.


Use this Persistent URL to link to this item:


We show that the Belinfante-Swihart (BS) theory can be reformulated in a representation in which uncharged matter responds to gravity in the same way as in metric theories. The BS gravitationally modified Maxwell equations can also be put into metric form to first order in the deviations of the physical metric from flat space, but not to second order; consequently, the theory is nonmetric except in first order. We also show that the theory violates the high-precision Eötvös-Dicke experiment, but cannot be ruled out by the gravitational precession of gyroscopes.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:©1973 The American Physical Society. Received 8 January 1973. Supported in part by the National Science Foundation under Grant No. GP-27304, and No. GP-28027 and the National Aeronautics and Space Administration under Grant No. NGR 05-002-256. [D.D.L. was an] Imperial Oil Predoctoral Fellow.
Issue or Number:12
Record Number:CaltechAUTHORS:LEEprd73
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:9988
Deposited By: Archive Administrator
Deposited On:01 Apr 2008
Last Modified:08 Nov 2021 21:04

Repository Staff Only: item control page